Alert archive / Oregon / Wind Advisories in 2017
Wind Advisory 14, NWS Pendleton, OR
NWS Pendleton, OR issued this wind advisory at Apr 29, 2017, 2:17 PM PDT for 5 counties in Oregon; Kittitas County, Klickitat County, Yakima County, Washington. It took effect at Apr 30, 2017, 7:00 AM PDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2017, 2:17 PM PDT (21:17 UTC)
- In effect from
- Apr 30, 2017, 7:00 AM PDT
- Expired
- Apr 30, 2017, 9:00 PM PDT
- In force
- 14 hr
- Issued by
- NWS Pendleton, OR
Counties Gilliam County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Wasco County, OR, Kittitas County, WA, Klickitat County, WA, Yakima County, WA
The radar
The Pendleton radar (KPDT), 115 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588 WWUS76 KPDT 292117 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 217 PM PDT Sat Apr 29 2017 ...VERY WINDY IN THE KITTITAS VALLEY SUNDAY... .A storm system crossing the area will bring strong winds aloft and tighten pressure gradients along the east side of the Cascade mountains. This will create strong winds in the Kittitas Valley for the daytime hours tomorrow. Winds will decrease Sunday evening. WAZ026-300600- /O.NEW.KPDT.WI.Y.0014.170430T1400Z-170501T0400Z/ Kittitas Valley- including the cities of Ellensburg and Thorp 217 PM PDT Sat Apr 29 2017 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 9 PM PDT SUNDAY... The National Weather Service in Pendleton has issued a Wind Advisory...which is in effect from 7 AM to 9 PM PDT Sunday. * WINDS...West to northwest 25 to 40 mph with gusts up to 50 mph. * TIMING...Winds will increase late tonight as a front moves through the area. Pressure gradients will remain tight through Sunday afternoon then diminish after sundown. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
4 follow-up statements
865 WWUS76 KPDT 300333 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 833 PM PDT Sat Apr 29 2017 ...VERY WINDY IN THE KITTITAS VALLEY SUNDAY... .A storm system crossing the area will bring strong winds aloft and tighten pressure gradients along the east side of the Cascade mountains. This will create very windy conditions in the Kittitas Valley for the daytime hours tomorrow. Winds will decrease Sunday evening. WAZ026-301800- /O.CON.KPDT.WI.Y.0014.170430T1400Z-170501T0400Z/ Kittitas Valley- including the cities of Ellensburg and Thorp 833 PM PDT Sat Apr 29 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM PDT SUNDAY... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase late tonight as a front moves through the area. Pressure gradients will remain tight through Sunday afternoon then diminish after sundown. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
430 WWUS76 KPDT 301005 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 305 AM PDT Sun Apr 30 2017 ...VERY WINDY ACROSS PORTION OF THE FORECAST AREA TODAY... .A storm system crossing the area will bring strong winds aloft and tightened pressure gradients over the forecast area. This will create very windy conditions in the Kittitas Valley, the Simcoe Highlands, the eastern Columbia River Gorge and the Oregon portion of the Lower Columbia Basin today into this evening. Winds will decrease late this evening as the system and tight pressure gradients moves away to the east. ORZ041-WAZ024-521-301815- /O.EXA.KPDT.WI.Y.0014.170430T1400Z-170501T0400Z/ East Columbia River Gorge- Eastern Columbia River Gorge of Washington-Simcoe Highlands- including the cities of Arlington, The Dalles, White Salmon, Goldendale, and Bickleton 305 AM PDT Sun Apr 30 2017 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 9 PM PDT THIS EVENING... The National Weather Service in Pendleton has issued a Wind Advisory...which is in effect from 7 AM this morning to 9 PM PDT this evening. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase this morning as a cold front moves through the area. Pressure gradients will remain tight through this afternoon and this evening and then will diminish late this evening. * IMPACTS...Strong winds may blow down tree limbs, and powerlines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ORZ044-301815- /O.EXA.KPDT.WI.Y.0014.170430T1400Z-170501T0400Z/ Lower Columbia Basin of Oregon- including the cities of Boardman, Hermiston, and Ione 305 AM PDT Sun Apr 30 2017 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 9 PM PDT THIS EVENING... The National Weather Service in Pendleton has issued a Wind Advisory...which is in effect from 7 AM this morning to 9 PM PDT this evening. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase this morning as a cold front moves through the area. Pressure gradients will remain tight through this afternoon and this evening and then will diminish late this evening. * IMPACTS...Strong winds may blow down tree limbs, and powerlines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WAZ026-301815- /O.CON.KPDT.WI.Y.0014.170430T1400Z-170501T0400Z/ Kittitas Valley- including the cities of Ellensburg and Thorp 305 AM PDT Sun Apr 30 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 9 PM PDT THIS EVENING... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase this morning as a cold front moves through the area. Pressure gradients will remain tight through this afternoon and this evening and then will diminish late this evening. * IMPACTS...Strong winds may blow down tree limbs, and powerlines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
680 WWUS76 KPDT 301632 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 932 AM PDT Sun Apr 30 2017 ...VERY WINDY ACROSS PORTIONS OF THE FORECAST AREA TODAY... .A storm system crossing the area will bring strong winds aloft and tighten pressure gradients over the forecast area. This will create very windy conditions in the Kittitas Valley and the Simcoe Highlands today into this evening. Winds will decrease late this evening. ORZ044-301745- /O.CAN.KPDT.WI.Y.0014.000000T0000Z-170501T0400Z/ Lower Columbia Basin of Oregon- 932 AM PDT Sun Apr 30 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Pendleton has cancelled the Wind Advisory. Although it will be windy this afternoon and evening...winds are not expected to meet advisory criteria. Southwest winds increasing to 20 to 30 mph are expected. $$ WAZ026-010400- /O.CON.KPDT.WI.Y.0014.000000T0000Z-170501T0400Z/ Kittitas Valley- including the cities of Ellensburg and Thorp 932 AM PDT Sun Apr 30 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Very windy conditions will continue through 9 PM then will gradually decrease overnight. * IMPACTS...Lightweight and loose objects may suddenly become airborne. Travelers along Interstate 82 and Interstate 90 will encounter strong wind gusts and possible cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ORZ041-WAZ024-521-010400- /O.CON.KPDT.WI.Y.0014.000000T0000Z-170501T0400Z/ East Columbia River Gorge- Eastern Columbia River Gorge of Washington-Simcoe Highlands- including the cities of Arlington, The Dalles, White Salmon, Goldendale, and Bickleton 932 AM PDT Sun Apr 30 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WINDS...West 25 to 35 mph with gusts up to 45 mph. * TIMING...Winds are increasing and will become very windy this afternoon and evening. Winds will diminish overnight. * IMPACTS...Lightweight and loose objects may suddenly become airborne. Travelers along Interstate 84, Highway 14 and Highway 97 will encounter strong wind gusts and possible cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
456 WWUS76 KPDT 010348 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 848 PM PDT Sun Apr 30 2017 WAZ026-010500- /O.EXP.KPDT.WI.Y.0014.000000T0000Z-170501T0400Z/ Kittitas Valley- including the cities of Ellensburg and Thorp 848 PM PDT Sun Apr 30 2017 ...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... The winds across the region had decreased below advisory levels. Thus the wind advisory will be allowed to expire. $$ ORZ041-WAZ024-521-010500- /O.EXP.KPDT.WI.Y.0014.000000T0000Z-170501T0400Z/ East Columbia River Gorge- Eastern Columbia River Gorge of Washington-Simcoe Highlands- including the cities of Arlington, The Dalles, White Salmon, Goldendale, and Bickleton 848 PM PDT Sun Apr 30 2017 ...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... The winds across the region had decreased below advisory levels. Thus the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Apr 29, 10:02 AM PDT, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 29, 10:02 AM PDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 1002 AM PDT Sat Apr 29 2017 .UPDATE...An upper ridge remains over the area today with clear skies and light winds this morning. A system will be riding over the ridge into the area tonight and high clouds will begin moving over the Cascades this afternoon. Have made adjustments to decrease clouds this morning and adjust coverage this afternoon and tonight. Models suggest slightly warmer temperatures than current forecast so have warmed temperatures today and tonight a couple of degrees. As the system moves across the Cascades this evening, have kept a chance of rain showers along the Washington and northern Oregon Cascades and a slight chance in the northern Blue mountains and Union and Wallowa counties. Overnight there will be a chance of rain in the mountains and a slight chance in the lower elevations. Snow levels will be at 6000-6500 feet. Winds will be light and mainly less than 10 mph today but will start increasing late tonight as the front moves into the area. Will be assessing winds for tomorrow later on. Currently it looks like a wind advisory may be needed for the Kittitas Valley starting a hour or two after sunrise tomorrow and running through a hour or two after sundown. Other areas look marginal at best. Temperatures today will be mainly in the mid 50s to mid 60s. Lows will be in the mid 40s to lower 50s with mid 30s to lower 40s in the mountains. Perry &&&& .PREV DISCUSSION... /issued 427 AM PDT Sat Apr 29 2017/ SHORT TERM...Today through Monday...An upper ridge will build into the region today and bring warmer temperatures with light winds. There will be increasing clouds however as the next weather system begins to make its way into the Pacific Northwest late in the day. Any precipitation over the CWA will be held back though until tonight...except perhaps the Central Washington Cascade crest as a warm front approaches from the west. Then later tonight the cold front with this system will move in quickly behind the warm front as the low pressure center tracks across the northern CWA. There will be a greater chance of showers for all areas of the CWA, but especially the mountains, tonight into Sunday. By Sunday afternoon westerly downslope winds off the cascades will create a rain shadow effect across the lower elevations on Sunday causing precipitation to end. It will become windy on Sunday behind the cold front... mainly over the Lower Columbia Basin. Will need to keep a close watch if any wind advisories are needed for Sunday. At this time forecast wind speeds do not meet the wind advisory criteria. There will be a brief break in the weather on Sunday afternoon and night, but then on Monday another Pacific weather system will move into the region bringing another slight chance to chance of rain showers and higher mountain snow showers in a northwest flow aloft. Precip amounts with this next system look to be very light over the lower elevations, and perhaps a couple of tenths of an inch in the mountains. Winds on Monday will be light. 88 LONG TERM...Monday night through Saturday...The period will start off with a weak disturbance moving quickly over eastern WA and NE OR Monday night, this will bring a chance of showers to mainly the eastern mountains. Other locations should stay generally dry Monday night. By Tuesday an upper level ridge begins to build over the forecast area...with both the 00z GFS and 00z ECMWF in agreement that the 572dm 500mb height contour will be bisecting the CWA Tuesday afternoon. This upper level ridge will transport some mid and upper level moisture around and into the region...this may keep skies partly cloudy. Latest guidance is in good agreement that the upper ridge will continue to build over the area through the day Wednesday...with the ridge axis pushing onto the west coast. 850mb temperatures are forecast to rise to near +13C near Pendleton and with continued rising heights conditions should remain dry on Wednesday. Again there could be some sct to bkn cumulus clouds developing through the day...bringing partly cloudy skies. For Thursday and through the end of the long term period the latest model guidance begins to diverge rather significantly...which is leading to a lower confidence forecast. Leaned the official forecast fairly heavily toward the more consistent/plausible ECMWF and Canadian model solution(which has ensemble support). Teleconnections (including a well advertised, anomalously strong, +3.5 ST DEV ridge near Iceland) favor a more coherent, stronger and slightly faster trough moving through the area. This is closer to the ECMWF/CMC solution. Thus the official forecast now calls for a slight chance to chance of showers developing Thursday afternoon and continuing Thursday night and into Friday over eastern portions of the CWA. There should also be enough instability for a slight chance of thunderstorms for much of the area during this time. Temperatures on Wednesday and Thursday will be above average...with highs forecast to be between 75 to 85 in the lower elevations with upper 60s and lower 70s in the mountains. Toward next weekend a piece of energy will likely dive south into California or the SW US as the overall pattern becomes much less progressive. A large ridge will form over the Plains States into eastern Canada with a cutoff low likely developing in both the SW and NE CONUS. This will leave the Pacific NW in between systems with another ridge building offshore. Temperatures will be cooler...much closer to average for this time of year. 77 AVIATION...18Z TAFS...VFR conditions are expected over the next 24 hours at all terminals. A flattening upper level ridge over the Pac NW will allow mid and upper level clouds to stream into the region this afternoon and evening as a frontal system approaches from the west. The system will produce a few light rain showers during the overnight...the most likely terminals to see rain showers are KPDT and KALW with the rest seeing either VIRGA or a stray sprinkle. Winds remain AOB 10KTs through the night increasing to breezy by early tomorrow morning. 74 && .PRELIMINARY POINT TEMPS/POPS... PDT 64 48 63 40 / 0 30 30 0 ALW 66 51 66 44 / 0 40 40 10 PSC 67 51 68 41 / 0 20 10 0 YKM 67 45 64 39 / 0 20 10 0 HRI 65 49 66 41 / 0 20 10 0 ELN 62 43 57 39 / 0 30 10 10 RDM 64 41 59 30 / 0 20 20 0 LGD 62 46 58 38 / 0 30 40 10 GCD 62 42 61 35 / 0 20 30 10 DLS 65 49 61 42 / 0 30 20 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 83/77/74
Nearby
Wind Advisories in Oregon, 2017Wind Advisories in Washington, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.